Recent Topics

I'm being told I should NEVER take Advil/Ibuprofen again?

dawnmarieNJ
on 9/20/10 4:57 pm
REALIZE Band on 08/11/10 with
I am rereading all the materials I received at my doctor's appointment today.  I will need to call them tomorrow and ask about this.  It says that after surgery, we should not take any Advil/Ibuprofen products because they irritate the stomach. 

So is there a safe alternative?  So what do I do if I need an anti-inflammatory?  I have a prescription strength Motrin I take for my knee sometimes.  I don't need to take that, necessarily.  But no Ibuprofen, EVER??

You can't go back and make a brand new start, but you can start from now and make a brand new end. 

                    
(deactivated member)
on 9/20/10 5:08 pm
My surgeon didn't say I couldn't take it.  In fact, I think I read where there is no actual documentation it does anything to the band - thought that was the concern - that it would cause erosion.  These drugs do cause problems in general if taken in large quantities over time whether you have a band or not.  I think it's good to minimize or avoid taking them since you are relying on the band for weight loss.  I have taken the liquid ibuprofen a couple of times, but I have taken it with no food in my pouch and washed it through with a drink of water and then followed that with a few bites of yogurt or some other soft food to make sure I didn't get nauseated from taking it on an empty stomach.  It would still be in my stomach, but just not in the pouch.  I figure if I take the liquid I don't risk a pill of ibuprofen getting stuck in the pouch and irritating the lining of my stomach.  When you talk to the doctor and ask about taking it, see if it would be okay if you used the liquid form if you didn't use lots of it.  It's about the only thing that will take care of a migraine for me if I take it early - otherwise I have to go to the ER for a narcotic shot, and then I'm just done for the day.  After losing what weight I have, I don't even think about my knees anymore.  Hopefully you will have the same experience.

Good luck,
Cheryl
Alibelle123
on 9/20/10 5:17 pm
Honestly, I am 2.5 years out and take advil over Tylenol because it works better..I never had a problem.
dontdawnt
on 9/20/10 5:33 pm
I was at my 2 year post op today and asked if i could take advil and my doc said it was fine. Just be safe with it!
dawnmarieNJ
on 9/20/10 5:39 pm
REALIZE Band on 08/11/10 with
Thanks, everyone.  I will call my surgeon tomorrow, but I also want to call my PCP and get her opinion.  I've never had a problem with stomach irritation before, and I only use it occasionally.
You can't go back and make a brand new start, but you can start from now and make a brand new end. 

                    
hockeychk
on 9/20/10 6:17 pm - PA
Lol Dawn..in my email to you i just asked you about this. What a  co-inke-dink
      
kathkeb
on 9/20/10 6:55 pm
Here is what my surgeon says --

Anti-inflammotories irritate/eat away at stomach tissue.

They work 'systemically' --- that means, that whether you take them orally or not, they eat away at stomach tissue.

For Gastric Bypass patients, their esophogus and stomach have been 'de-tatched' -- so, if they develop ulcers, they cannot be dianosed by an endoscopy -- it require surgery to see into their stomach.

Since I still have my anatomy intact, and since I have never had problems with anti-inflammatories causing me stomach problems, and since I have had issues with tendonitisi ---I take Naproxen as prescribed by my orthopedic specialist with the approval of my bariatric surgeon.

So, I take 440mg twice a day as needed for discomfort.\

The pills are small, I take them when there is no food in my pouch, so they go right through --- they don't sit in the pouch to 'over irritate' it ---- and I have had no problems.

You should consult with your bariatric specialist and get clarification on what is and is not allowed.
Kath

  
PUGSLEYPUTTS
on 3/13/12 9:29 pm - CHEYENNE, WY
 I realize this post is more than a year old, but it still comes up when searching, so I want to post about the ulcer comment; You do no't have to have surgery to detect ulcers, after gastric bypass surgery. Mine were found with a simple scope. (EGD).
Also, Ibuprofen is not reccomended for patients who have had gastric bypass surgery, but I would ask your Dr. because they may OK it. Naproxen is another that is not reccomended, but my Surgeon said it was OK, when my neurosurgeon wanted to prescribe it for me. I chose Ultram instead, because it is easier on my system, but every body is different and what the tolerate is different, so the best thing to do is ask your bariatric surgeon.
The stomach, that is detatched, is not going to get ulcers, because it is not in use, the (pouch) stomach is made smaller (a pouch) and that is where the food, medicine, etc go through to be digested, so if you get ulcers, that is where they will be; not in the detached part of the stomach, that is no longer in use. 
janice A.
on 9/21/10 4:03 am - san angelo, TX
Revision on 04/14/11 with
I was taking an NSAId for ostioarthiritis, but my band doc say NO!!!!! so i am back to pain killers and muscle relaxers. Other than tylenol there isnt much available. I read up on why not ?? and simply put the NSAId does help with the inflimation by blocking things that make us hurt,but it also blocks the production of the mucus that lines the stomach thus making it more possible to get stomach issues. after i read the info i was enlightened, but still left with the now what ?? so i go back to my pain management doc in Oct.

I keep being told loose the weight and u will feel better :) .. I wish u much successs.

Janice
 

  long term


SW 303/ lapband/ 244 /335 pre-op/ revision 4/11

    
melslongjourney
on 9/21/10 7:25 am
Hey Janice,
Talk to your doctor about Flector patches, Ihave issues with a knee injury and I was told no NSAIDS by mouth ever. I talked to the surgeon and he stated the patch is direct and will not damage the pouch or our bands. Its the only thing out there for us band people that they approve to help. They are helping me alot. Take care.

 ~Melissa~
SW/326 CW/224 GW/175
~ 4cc added in 11cc realize- C band~ 02/08/10~
~1 cc added 03/08/10
~1 cc added 05/03/10
~ 1cc added 07/26/10
~ .05 cc added 09/09/10
~ .05 cc added 01/06/11
~ .25 cc added 06/06/11

 

    
Ki1401
on 5/7/14 12:46 pm
with

I cannot get Any pain meds. Washington Statte is highly controlled. Might go to medicinal marijuana:(

Kim S.
on 9/21/10 8:14 am - North of Boston, MA
Definitely talk to your band doctor - your PCP won't be up on band-related info/issues.

I ended up on prescription strength Advil for a couple of months when I injured my arm.  My band doctor ok'ed it but had me on prilosec at the same time to help minimize the chance of stomach issues.

Good luck,

Kim

Down 95+ pounds and still trucking along


kaytiebugs
on 9/21/10 4:59 pm - Flowery Branch, GA
REALIZE Band on 01/22/09 with
We've also been told to not drink soda, chew gum, use a straw, and a million other things that we occasionally do.

suzr
on 9/21/10 7:50 pm
Interesting - every surgeon is different.  Mine said it was ok to take Ibuprofen right from the beginning!  I"m talking about immediately after surgery! 

Sue
            
Ki1401
on 5/7/14 12:41 pm
with

They sent me home with meloxicam 7.5 right after surgery. I am on Prilosec since surgery now I am petrified of NSAIDs. Not worth the risk to me. Found a patch called lidderm they also have it in lotion form. I like the liquid Motrin idea. 

jojoplus2
on 9/22/10 8:54 am - MN
Lap Band on 04/17/08 with
My dr said the issue is having the pill sit above the band to disolve. It might cause irritation. My dr allows me to take liquid ibuprofen which works well. I usually wa**** down with water as soon as I take it.

Jojoplus 2 aka Joanie
Total unfil 8-19-10 -4.6ccs
Refill 8-30-10 to 2.5ccs
2nd Refill 9-20-10 to 3.55ccs